Venlafaxine - Not working

Hi,

I have been taking Venlafaxine for at least 12 years. I got very depressed a while ago and the GP added another 37.5 mg.......I now take 162.5 MG every day.

The is that I am still very depressed and very anxious. **I am aware of all the negatives with taking this anti-depressant.

I really do not know what to do? I cannot stop taking this medication because I am still depressed and I don't want to add another dose.

I am also going through an awful menopause.....Taking Adrenal suppliment, Vit C, Vit D, Q10, NDT (natural designated thyroid) B complex, B12 and Iron .

Please help,

16 Replies

oldestnewest
  • Antidepressants don't always work. Lifestyle and behavioural approaches are important - google mood gym and living life to the full (computerised cbt), also referral for cbt.

    Chemical approaches. Changing antidepressant, adding a second antidepressant (tricyclics are often used), augmentation with another drug (low dose aripiprazole, olanzepine, lamotrigine), consider lithium.

    No point in taking the larger dose if it has not helped and you have given it time, as you run the risk of increased side effects.

    What about giving HRT a try? It is fantastic for some women (despite the negative reports). I know of one lady in her 90s who has been on it for 40 years, would never stop it and remains a keen golfer!

  • Hi Goldfish,

    I really do believe that my problem lies with hormones rather than the depression illness. I have my first appointment for CBT next week. (I have been before and really believe with this type of support.

    With reference to HRT......you must be reading my mind! As stated above I have always believed that my this particular problem is Hormone related.

    Sadly, I didn't have the wealth of knowledge gained purely from this wonderful sight at at the time I was introduced to Venlafaxiine (anti-depressant) which was about 12 years ago.

    Anyway, I have taken HRT for about 2 years and approx 8/9 years ago. I was advised by my GP to come of them. Apparently, I had been on them too long? it was possibly due to still having periods? I don't know.

    Thank you so much for your support, it means a lot.

  • There are clearly some concerns about long term hrt use, but a 6 month trial to see how you feel is a very low risk thing to do and there are lots of choices with patches and no bleed regimes.

    Some people do really well though and depression is not a risk free illness.

  • Hi,

    What are the negatives of taking this anti depressant? I'm on 225mg.

    Xxx

  • There are many. You need to look up on the internet. I think the problem with me is that I have been on them far too long. The GP I saw stated that, " some people can get immuned to them "(Venlafaxine). Which does make sense.

    Apparently, Venlafaxine are the worst anti-depressant to come off-very bad withdrawl symtoms.

  • Yeah, I did have really bad withdrawal when I went down 75mg but I did it wrong.

    Xxx

  • Don't worry. Are you OK now? On a positive note, well done for reducing them!

  • I am. I couldn't handle the withdrawal so went back up to the full dosage. Xxx

  • Hi Lori, Booblet...I have been on Effexor too (yes, same as Venlafaxine....Effexor is easier to type and say). Mine has been as much as 150's. As I recall, when I came off it, I first did daily dosages of 150-75-150-75-150 etc for 2 weeks (I only had 75's), then just 75-75-75-75-75 for another 2 weeks, then 75-37.5-75.37.5 (I was now prescribed 37.5's only), and continued to step off of it in lower increments every 2 weeks, until it was 37.5-0-37.5-0-37.5. Then 37.5 and 0 for 36 hours for a week, then 37.5 - 0 for 48 hours for a week, then 37.5 - 0 for 3 days for a week, and eventually one 37.5 pill per week for 2 weeks, then stopped altogether. It took a while, but I was able to come off of it. There were slight withdrawals, but for me they were faint (brain zaps) and manageable (barely noticeable).

    What the worse thing about it was, it didn't work. A sleep doc suggested I take Remeron, since I was so stressed out that I couldn't sleep. It really made me sleepy, and I only took it for a month. Best thing about Remeron, no withdrawal symptoms! Coming off that was easy. But it didn't work for me either since my anxiety kept returning (My first experience was Paxil which after 6 months, a small dosage worked, but not the second time around in which my fam doc tried it again, but to no avail, and neither did the Effexor - long story).

    I'm fine now and on my way to recovery...I have found a different source that's better than meds!

  • Thank you, that is really helpful. What is a brain zap?

  • Its simply a withdrawal symptom from taking anti-deps for a while. It feels like a slight electrical current that's going through your head. Its harmless and will eventually reside once you are accustomed to no longer needing the meds. Good Luck!

  • Sorry, I should mention that everyone is different, so please seek advice from a doctor as to how you should come off your meds....Thanks and best wishes.

  • Hi,

    Just read your post. Thank you. It really does make sense what you did. At the moment my dose of Venlafaxine is 267.5 mg daily.

    I am going to try a similar pattern to your withdraw plan:

    I will let you know.

    Booblet

  • Hi Booblet, please do get a recommendation from you doc, because everyone is different and my plan may be different than what you may need to go through. Your dosages are stronger than mine, so yours definitely will need to be different.

    Take care and best wishes!

  • Hi,

    I would always check with GP with issues like this. Thanks again

  • Hi booblet i my self take venlafaxine im on 200mg once a day plus others quetiapine and amitriptaline it may be that either you need something else to help you on top of the venlafaxine or just increase the dose again please go to your doctor and see what they advise. Take care and best of luck. David

You may also like...